Ohio, 2009

Damaging Winds in Ohio, June 19, 2009

June 19, 2009 · NWS PBZ · 4 events in 4 counties and zones

Scattered severe thunderstorms developed along a warm front across eastern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed along a warm front across eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 19, 2:46 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 19, 2:46 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
346 PM EDT FRI JUN 19 2009

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS OVERNIGHT INTO
SATURDAY MORNING AS THE ATMOSPHERE BECOMES INCREASING MOIST. SOME
STORMS MAY CONTAIN DAMAGING WINDS...HAIL AND VERY HEAVY RAIN.

&&

.NEAR TERM /THROUGH TONIGHT/...
MODERATE RISK FOR SEVERE WEATHER CONTINUES TONIGHT. EXPECT
SCATTERED STORMS TO DEVELOP IN VICINITY OF WARM FRONT EXTENDING
THROUGH MFD TO MGW WHICH WILL LIFT SLOWLY NORTH AND EAST TONIGHT.

EXPECTATIONS REMAIN HIGH FOR MCS TO DEVELOP ON LOW LEVEL JET AND
SLIDE EAST/SOUTHEAST ACROSS THE FORECAST AREA OVERNIGHT. A VERY
UNSTABLE AIRMASS IS FORECAST FOR TONIGHT...WITH HIGH CAPE AND
PRECIPITABLE WATER VALUES APPROACHING 2 INCHES. SURFACE DEWPOINTS
ARE IN THE LOWER 70S BEHIND THE WARM FRONT. FLASH FLOOD WATCH
REMAINS POSTED FOR ZONES GENERALLY TO THE SOUTH OF INTERSTATE 80.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
SURFACE LOW WILL TRACK ACROSS TO OUR NORTH WITH COLD FRONT PUSHING
EAST SATURDAY MORNING. POPS SHOULD GRADUALLY DECREASE THROUGH THE
DAY ALONG WITH THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN.
KEPT CHANCE POPS FOR MAINLY SHOWERS SATURDAY NIGHT...AND STILL A
CHANCE OF THUNDER FAR SOUTH SATURDAY EVENING.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
WEAK SURFACE HIGH WILL HOLD OVER REGION...WITH 500H TROUGH
REMAINING ALONG THE EAST COAST THROUGH WEDNESDAY. RAIN CHANCES ARE
FORECAST TO REMAIN LESS THAN 20 PERCENT THROUGH THE MIDDLE OF THE
WEEK. A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BRING
SCATTERED SHOWERS AND STORMS THURSDAY NIGHT AND FRIDAY.

TEMPERATURES WILL BE A FEW DEGREES ABOVE NORMAL THROUGH THE
PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
GENERALLY VFR CONDITIONS THROUGH EVENING OUTSIDE OF THUNDERSTORMS.
EXPECT THUNDERSTORMS TO TRIGGER LATE THIS AFTERNOON AND EVENING
ALONG WARM FRONT LYING FROM TOLEDO TO NEAR MORGANTOWN AND MOVE EAST
FROM 19/22Z TO ABOUT 20/04Z.

LOW PRESSURE CENTER DROPPING SOUTHEAST FROM GREAT LAKES LATE TONIGHT
WILL TRIGGER ANOTHER ROUND OF THUNDERSTORMS LATE TONIGHT AND
SATURDAY MORNING.  CONDITIONS LOWERING TO MVFR AFTER 06Z WITH
WIDESPREAD IFR CONDITIONS IN THUNDERSTORMS FROM 10Z-18Z. COLD FRONT
MOVES ACROSS REGION DURING THE MORNING BRING AN END TO MOST
THUNDERSTORM ACTIVITY BY 18Z.

POSSIBLE IFR CONDITIONS SUNDAY MORNING IN FOG WITH SOME CLEARING...
LIGHT WINDS...AND PLENTY OF LEFT OVER LOW LEVEL MOISTURE TO CREATE
FOG.

WITH CLOSED UPPER LOW STALLED OFF EAST COAST THROUGH EARLY NEXT WEEK
EXPECTS GENERAL VFR CONDITIONS WITH WEAK HIGH PRESSURE OVER CWA.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR MDZ001.
OH...FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR OHZ039>041-048>050-057>059-068-069.
PA...FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR PAZ013-020-021-029>032.
WV...FLASH FLOOD WATCH FROM 6 PM EDT THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Jun 19, 5:45 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
645 PM EDT FRI JUN 19 2009

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-202245-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
645 PM EDT FRI JUN 19 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...
...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT THROUGH
THIS EVENING. THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING
THUNDERSTORM WIND GUSTS AND LARGE HAIL. ISOLATED TORNADOES ARE
POSSIBLE.

LATER TONIGHT...A MODERATE CHANCE OF SEVERE THUNDERSTORMS WILL
DEVELOP. THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING
THUNDERSTORM WIND AND LARGE HAIL ON THE LEADING EDGE OF A
THUNDERSTORM COMPLEX. HEAVY RAIN WITH FLASH FLOODING MAY BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL BE EXITING THE AREA
ON SATURDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS UNTIL
THE SYSTEM PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-014>016-022-023-202245-
MERCER-VENANGO-FOREST-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
645 PM EDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT THROUGH THIS
EVENING. THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING
THUNDERSTORM WIND GUSTS AND LARGE HAIL. ISOLATED TORNADOES ARE
POSSIBLE.

LATER TONIGHT...A MODERATE CHANCE OF SEVERE THUNDERSTORMS WILL
DEVELOP.  THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING
THUNDERSTORM WIND AND LARGE HAIL ON THE LEADING EDGE OF A
THUNDERSTORM COMPLEX. HEAVY RAIN WITH LOCALIZED FLOODING IS ALSO
A GOOD POSSIBILITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL BE EXITING THE AREA
ON SATURDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS UNTIL
THE SYSTEM PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ013-202245-
LAWRENCE-
645 PM EDT FRI JUN 19 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT THROUGH
THIS EVENING. THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING
THUNDERSTORM WIND GUSTS AND LARGE HAIL. ISOLATED TORNADOES ARE
POSSIBLE.

LATER TONIGHT...A MODERATE CHANCE OF SEVERE THUNDERSTORMS WILL
DEVELOP. THE PRIMARY SEVERE THREAT WILL COME FROM DAMAGING
THUNDERSTORM WIND AND LARGE HAIL ON THE LEADING EDGE OF A
THUNDERSTORM COMPLEX. HEAVY RAIN WITH FLASH FLOODING MAY BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THE REMNANTS OF THE THUNDERSTORM COMPLEX WILL BE EXITING THE AREA
ON SATURDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE STORMS UNTIL
THE SYSTEM PASSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 19, 5:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT FRI JUN 19 2009

OHZ039-048-192315-
COSHOCTON OH-TUSCARAWAS OH-
610 PM EDT FRI JUN 19 2009

...STRONG THUNDERSTORMS...

LINE OF STRONG THUNDERSTORMS RAPILDLY APPROACHING COSHOCTON AND
TUSCARAWAS COUNTIES...

AT 608 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS OVER LAYLAND...MOVING SOUTHEAST AT 35
MPH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE HAIL AND DAMAGAING
WINDS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  LAYLAND...            BLISSFIELD...         WARSAW...
  SUGARCREEK...         BALTIC...             COSHOCTON...
  BAKERSVILLE...        WEST LAFAYETTE...     STONE CREEK...
  NEWCOMERSTOWN...      GNADENHUTTEN...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 92 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 19, 6:00 PM EST
Where
Carroll County, 2.9 mi WNW of Morges
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
40.651, -81.297

Emergency management reported trees and power lines down in Magnolia.

Thunderstorm Wind, Tuscarawas

When
June 19, 6:07 PM EST
Where
Tuscarawas County, Dover
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.520, -81.470

Law enforcement reported large tree limbs and power lines down in Dover.

Thunderstorm Wind, Harrison

When
June 19, 6:45 PM EST
Where
Harrison County, 0.53 mi E of Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
40.270, -80.990

Law enforcement reported several trees down along CR 13 in Cadiz.

Thunderstorm Wind, Guernsey

When
June 19, 7:15 PM EST
Where
Guernsey County, 0.53 mi E of Senecaville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.930, -81.460

Law enforcement reported several large trees down in Senecaville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179821, 179822, 179824, 179823.